Ohio, 2002

Tornadoes in Ohio, November 10, 2002

November 10, 2002 · NWS CLE · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 10, 1:50 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 10, 1:50 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EST SUN NOV 10 2002

WL SEND THE ZONES OUT IN 10 DUE TO THE WATCH.  CDFNT MOVG THRU
TNGHT...TEMPS STILL ON THE WARM SIDE FOR MON AS PER TDAS FWC.

.CLE...
OH...SVR TSTM WATCH TIL 7 PM NW OH.
PA...NONE.
Hazardous weather outlook, Nov 10, 6:12 AM EST, 10 hours 45 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON.

SPC HAS PLACE NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF A COLD FRONT IN ILLINOIS LATER THIS AFTERNOON AND
THEN MOVE EAST ACROSS THE CWA.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Hancock

When
November 10, 4:57 PM EST to 5:02 PM EST
Where
Hancock County, Arcadia
Rating
F2
Path length
3.5 mi
Path width
50 yd
Property damage
$11 million
Reported by
NWS STORM SURVEY
Coordinates
41.117, -83.500

An F1 tornado touched down to the northeast of Arcadia in northeastern Hancock County. The initial touchdown occurred just south of State Route 12 and to the east of County Road 330. From this location the tornado moved northeast and strengthened to F2 intensity as it entered the southwest end of Fostoria. Two businesses were heavily damaged on the outskirts of Fostoria along State Route 12. One of the two, a fertilizer business, had two of it's four buildings completely leveled and the remaining two heavily damaged. A nearby gas storage facility had two large storage tanks damaged. Nearby, the tornado derailed two railroad cars near the West Tiffin Street crossing and toppled 19 high voltage transmission poles interrupting power for a large area. Extensive damage was done to neighborhoods on the southwest side of Tiffin with Jeannette Drive, Vickie Lane and West Tiffin Streets hardest hit. As the tornado neared downtown Fostoria it tore the roof off of a high school which allowed rain water to enter the building and damage all three floors. Total damage to the school was estimated to be well over $500,000. Just east of the school, the community hospital was hit and sustained over $1 million in damage. The tornado lifted just east of the hospital and touched down a second time on the northeast side of Fostoria (Seneca County). In Fostoria, eight homes were destroyed with nine more homes damaged enough to be declared uninhabitable. An additional 60 to 70 homes sustained minor damage with dozens of cars damaged in varying amounts. Hundreds of trees and power poles were downed along the damage path which was around 50 yards in width.

Tornado, Seneca

When
November 10, 5:02 PM EST to 5:10 PM EST
Where
Seneca County, Fostoria
Rating
F1
Path length
5.5 mi
Path width
25 yd
Property damage
$1.1 million
Reported by
NWS STORM SURVEY
Coordinates
41.167, -83.400

After lifting in downtown Fostoria (near the Hancock County border) the tornado touched down again on the northeastern edge of Fostoria. The tornado moved northeast from this location and damaged several homes before reaching the Fostoria Airport where a hanger and office building were damaged. From the airport, the tornado continued northeast across open farmland for a few miles and finally dissipated northwest of Amsden near the intersection of County Road 3 and Township Road 172. Several more homes and barns were damaged along the last half of the tornado track. Many cars were also damaged and hundreds of trees and power poles toppled. The damage path from this tornado in Seneca County was roughly five and a half miles in length and around 25 yards in width.

Tornado, Sandusky

When
November 10, 5:20 PM EST to 5:25 PM EST
Where
Sandusky County, Fremont
Rating
F1
Path length
3.5 mi
Path width
50 yd
Property damage
$1.3 million
Reported by
EMERGENCY MANAGER
Coordinates
41.350, -83.117

A tornado touched down just northwest of Fremont near the intersection of Shade Road and Four Mile House Road. A house was heavily damaged and a motor home destroyed near this location. From the initial touchdown site, the tornado traveled northeast for around three and a half miles and then dissipated east of State Route 19 just to the south of the Ohio Turnpike. A second home was heavily damaged near Booktown Road at State Route 19. Elsewhere along the damage path, a few homes sustained minor damage and seven barns were leveled. One of the barns contained a collection of antique cars which were destroyed. Many trees and power poles were also downed along the damage path which was generally no more than 50 yards in width.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyThe tornado archive for Ohio, 2002Warnings in Ohio, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322420, 5322421, 5322316.